Nebraska, 2012

High Wind in Nebraska, March 4, 2012

March 4, 2012 · NWS OAX · 1 event in 1 county or zone

Intense winds hammered eastern Nebraska during the late morning and afternoon hours of March 4th. The winds developed on the back side of low pressure which dropped quickly southeast across eastern Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Intense winds hammered eastern Nebraska during the late morning and afternoon hours of March 4th. The winds developed on the back side of low pressure which dropped quickly southeast across eastern Nebraska. Wind gusts of 45 to 55 mph were common, and at least one gust to 58 mph was recorded (at Omaha-Eppley Airfield).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 4, 3:25 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 4, 3:25 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CST SUN MAR 4 2012

.TONIGHT THROUGH WEDNESDAY...

EXTENDED THE WIND ADVISORY UNTIL 6 PM CST...THEN WINDS SHOULD DROP
OFF. WINDS SHOULD EVEN BACK AROUND TO THE SOUTH MOST AREAS BY 12Z
MONDAY AS HIGH PRESSURE BUILD QUICKLY SOUTHEAST INTO EASTERN KANSAS
AND WESTERN MISSOURI. BREEZY CONDITIONS ARE EXPECTED MONDAY...BUT
AT THIS TIME THEY ARE NOT EXPECTED TO BE AS STRONG AS WINDS WERE
THIS AFTERNOON. HAVE HIGHS MONDAY MAINLY IN THE 50S BUT SOME LOWER
60S ARE POSSIBLE WESTERN ZONES. WARMER AIR WILL CONTINUE TO SPREAD
ACROSS THE REGION WITH SOUTHERLY FLOW CONTINUING. THIS WILL ALSO
BRING IN LOW LEVEL MOISTURE MONDAY THROUGH TUESDAY NIGHT. HIGHS
TUESDAY SHOULD BE QUITE WARM...REACHING THE UPPER 60S/ LOWER 70S
AT ALL LOCATIONS.

TIMING OF THE COLD FRONT WEDNESDAY IS ALSO SOMEWHAT PROBLEMATIC...
BECAUSE IT WILL IMPACT WIND...TEMPERATURE AND DEWPOINT FORECASTS.
FOR NOW...STAYED FAIRLY CLOSE TO THE GFS SOLUTION...WHICH GIVES US
HIGHS IN THE 40S NORTHWEST TO UPPER 50S FAR SOUTHEAST ZONES.

.WEDNESDAY NIGHT THROUGH SUNDAY...

THE CHANCE FOR PRECIPITATION IS THE MAIN FORECAST CONCERN THROUGH
THIS PERIOD. SHOWERS/THUNDERSTORMS MAY STILL BE OCCURRING WEDNESDAY
EVENING IN PARTS OF SOUTHEAST NEBRASKA/SOUTHWEST IOWA...WHILE A
MIX OF RAIN AND SNOW APPEARS POSSIBLE ON THE NORTHWEST EDGE OF
PRECIPITATION SHIELD.

MODELS ARE IN FAIRLY GOOD AGREEMENT AT THE START OF THIS PERIOD WITH
A SPLIT FLOW PATTERN AT 500 MB. SHORTWAVE TROUGH ACROSS THE NORTHERN
PLAINS WILL MOVE EASTWARD INTO THE GREAT LAKES...WHILE A CLOSED LOW
REMAINS BACK OVER THE FOUR CORNERS REGION. THE 12Z GFS IS ALREADY A
LITTLE FARTHER NORTHEAST WITH CENTER OF THE MID TROPOSPHERIC LOW BY
12Z THURSDAY...COMPARED TO 12Z ECMWF AND 12Z CANADIAN MODEL. ADDED A
LOW CHANCE FOR LIGHT RAIN AND LIGHT SNOW IN OUR FAR SOUTHERN
COUNTIES BASED ON A BLEND OF GFS AND ECMWF SOLUTIONS. HIGH PRESSURE
AT THE SURFACE SHOULD KEEP MOST OF THE AREA DRY...ESPECIALLY NORTH.
THE 12Z OPERATIONAL GFS REMAINS FASTER THAN OTHER SOLUTIONS WITH THE
NORTHEASTWARD PROGRESS OF THE CLOSED LOW THROUGH 12Z SATURDAY AND IS
NOT THE PREFERRED SOLUTION.

THE GFS AND ECMWF ARE IN A LITTLE BETTER AGREEMENT WITH THE PATTERN
FOR NEXT WEEKEND...WHEN COMPARED TO THIS TIME YESTERDAY...BUT OVERALL
STILL HAVE NORMAL OR BELOW NORMAL CONFIDENCE IN THE DETAILS THAT FAR
OUT.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOMA...KLNK AND KOFK.
STRONG NW WINDS WILL DOMINATE THE FORECAST THROUGH ABOUT 00Z
THEN DISSIPATE RAPIDLY AS SURFACE LOW TRACKS QUICKLY SOUTHEAST
TOWARDS THE LOWER OHIO VALLEY. WINDS THEN SWITCH TO THE SOUTH AND
INCREASE AFTER 05/12Z AS HIGH MOVES OFF AND SURFACE TROUGH
DEVELOPS OVER THE WESTERN HIGH PLAINS. OTHERWISE VFR CONDITIONS
EXPECTED THROUGH THE PERIOD.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Mar 4, 3:30 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CST SUN MAR 4 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
330 PM CST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 6 PM...THEN DECREASE
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
NEBRASKA AND PARTS OF SOUTHWEST IOWA WEDNESDAY. SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Douglas

When
March 4, 3:54 PM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

A 58 mph wind gust was recorded by Asos at Omaha-Eppley Airfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359239.